While previous research has established a link between atopic dermatitis (AD) and cutaneous infections, few studies have examined the relationship between AD and extra-cutaneous infections. And although Jonathan Silverberg, MD, PhD, MPH, and colleagues have demonstrated increased odds of some extra-cutaneous infections in children and adults in United States-based studies, those studies used caregiver or self-report of atopic dermatitis and infections and may have been vulnerable to misclassification.
For a study published in Annals of Allergy, Asthma & Immunology, Dr. Silverberg and colleagues examined the association between AD and multiple serious infections. The researchers analyzed data from the National Inpatient sample, identifying AD and infections by ICD codes.
“Adults with AD had significantly increased odds of cutaneous, respiratory, gastrointestinal, multi-organ, and systemic infection, including MRSA and sepsis,” says Dr. Silverberg. Serious infections were observed in 42.15 of patients with AD, compared with a rate of 25.4% in those without AD. Using multivariable logistic regression models, the study investigators found that AD was associated with 32 of 38 infections examined. Associated cutaneous infections included eczema, herpeticum, erysipelas, and cellulitis. Associated respiratory infections included aspergillosis and tuberculosis. Other associated extra-cutaneous, multiorgan, and systemic infections included infectious athropathy, endocarditis, and encephalitis. “The infections associated with atopic dermatitis were associated with dramatically increased inpatient length of stay, cost of care, and mortality,” adds Dr. Silverberg. “It is likely that epidermal barrier dysfunction, decreased expression of antimicrobial peptides, Staphylococcus colonization of skin, and use of immunosuppressing medications predispose toward cutaneous infections. While more studies are needed, these data point to previously unrecognized sequela of atopic dermatitis, which may be preventable with improved treatment.”